Nebraska, 2021

Hail and Damaging Winds in Nebraska, June 24, 2021

June 24, 2021 · NWS GID · 8 events in 3 counties and zones

For about three hours on this Thursday afternoon, the southeastern quadrant of South Central Nebraska saw a flare-up of eastward-tracking, strong-to-severe thunderstorms, yielding fairly localized swaths of large hail up to golf ball size and wind gusts estimated up to around 70 MPH. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$389,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For about three hours on this Thursday afternoon, the southeastern quadrant of South Central Nebraska saw a flare-up of eastward-tracking, strong-to-severe thunderstorms, yielding fairly localized swaths of large hail up to golf ball size and wind gusts estimated up to around 70 MPH. All hail reports were actually associated with the first severe storm of the day, an initially-isolated cell that rumbled along the borders between Adams/Hall and Clay/Hamilton counties mainly 4-5 p.m. CDT, dropping stones up to golf ball size in Hansen and Trumbull. During nearly that same time frame, a separate severe-warned storm (unverified) blossomed about 25 miles to the south, advancing from northern Webster into southern Clay County. By 5 p.m. CDT these two storms had merged into a small-scale complex over eastern Clay County, signaling a transition to more of a damaging wind threat as it marched across Fillmore County over the next hour. Along the way, tree damage was reported near Milligan and Exeter, and estimated 70 MPH gusts overturned irrigation pivots near Grafton. By 6:30 p.m. this convection departed Fillmore County to the east, ending this relatively brief/localized round of severe storms within South Central Nebraska.

As for the meteorological background, the local area resided under quasi-zonal flow in the mid-upper levels, well-downstream from an upper low just off the California coast that was ejecting various low-amplitude disturbances east-northeastward into the Central Plains. One of these upper waves arrived on scene into central Nebraska by mid-afternoon, likely sparking rapid convective initiation despite quite a bit of afternoon cloud cover and resultant questions about the degree of available instability. At the surface, these storms initiated slightly to the north-northwest (cool side) of a quasi-stationary front extending northeastward from a weak-but-evident low pressure center over central KS (around 1004 millibars at 21Z). Despite the aforementioned mostly cloudy skies over South Central Nebraska holding afternoon temperatures down in the upper 70-low 80s (F) most places, the combination of plentiful low-level moisture (dewpoints upper 60s/around 70), weak convergence along the surface frontal zone and favorable timing of the incoming mid-level wave proved sufficient for severe storm development. Mid-afternoon mesoscale parameters in the area of concern featured a decent combination of up to 2000 J/kg mixed-layer CAPE and 40 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 24, 1:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 24, 1:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
259 PM CDT Thu Jun 24 2021

.DISCUSSION...(This evening through Thursday)
Issued at 255 PM CDT Thu Jun 24 2021

Cloud cover has been fairly thick and widespread across the region
today, largely thanks to convective debris from last night and
continued perturbations aloft. Even some light rain showers have
started to develop across the area as of 2:30pm. As such,
temperatures have ended up a bit cooler for most of the area, and
this will likely put a damper on severe weather for most of the area
this evening.

That being said, models still develop robust convection near or just
to the east/southeast of the forecast area by 5pm. There is an
area of relatively clear skies and cumulus development from
Osborne up to Mankato, KS, and this will be the primary area to
look for storm development. Any storms that develop in this area
will have potential to be supercellular with 2-3000 J/kg of MLCAPE
and around 40kts of bulk shear to work with. This would bring all
hazards (tornado, hail, wind) into play. Fortunately, the window
for these storms is rather short, with most models pushing them
eastward out of the area within an hour or two.

Later tonight, attention shifts to convection moving out of western
KS/NE. CAM ensembles show the most robust convection remaining over
KS, which is reasonable given the better available moisture and
instability. If these storms can organize into a convective line,
strong damaging wind gusts will be the primary threat. Farther north
across Nebraska, the severe threat is lower, but scattered showers
and thunderstorms remain possible through the overnight.

On Friday, showers and thunderstorms will likely linger into the
morning, with additional development as early as midday as the upper
trough axis moves in from the west. The severe threat is still a
little uncertain, but it appears that at least a few strong to
severe updrafts are possible thanks to cooler air aloft and surface
dewpoints remaining in the upper 60s to near 70 degrees.

For the weekend, low level moisture and available instability will
be on the decrease. Severe weather is unlikely, but a few showers
and thunderstorms will remain possible both Saturday and Sunday.
High temperatures will also dip below normal...only reaching the
70s to low 80s.

The upper trough is trending slower on exiting the area, so our
warmup for next week has also trended slower. Nevertheless, it
appears that highs will eventually return to near normal (high sin
the upper 80s) by the end of next week. Although the pattern is
somewhat dry, we will have at least some chances for
rain/thunderstorms, especially late in the week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1214 PM CDT Thu Jun 24 2021

An area of MVFR cloud cover has pushed in from the north, mainly
as a remnant of last nights thunderstorms. This should slowly
break up through the afternoon, but mid to high level cloudiness
will continue.

There is a chance for a few showers or thunderstorms late this
afternoon and evening, but most of the evening hours will likely
end up being dry at GRI/EAR. Additional chances for thunderstorms
then arrive late tonight into Friday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Mangels
Hazardous weather outlook, Jun 24, 1:19 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
219 PM CDT Thu Jun 24 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
219 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected over portions of the area late this
afternoon and this evening. The highest risk for severe weather is
southeast of a line from Phillipsburg, Kansas to Hebron,
Nebraska. Initial thunderstorms may develop as early as 4pm with
additional chances arriving from the west after 10pm. The severe
threat will diminish after 3am. Threats include hail to the size
of golf balls and wind gusts up to 70 MPH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms will be possible on Friday, some of
which could be strong to severe. Exact details of the severe
threat are uncertain, but it appears the greatest risk will be
near and south of the state line.

Off and on thunderstorm chances continue through the weekend, but
this activity is not expected to be widespread or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will may be needed for portions of the outlook
area late this afternoon and into the overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 24, 2:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
358 PM CDT Thu Jun 24 2021

NEZ062-075-242145-
Adams NE-Hall NE-
358 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAMS AND HALL COUNTIES
UNTIL 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm over
Prosser, or 12 miles northwest of Hastings, moving northeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Alda and Hansen around 415 PM CDT.

Other locations in the path of this storm include Doniphan and Grand
Island.

LAT...LON 4060 9869 4065 9873 4084 9872 4100 9828
      4067 9828
TIME...MOT...LOC 2058Z 244DEG 24KT 4072 9855

Mangels

The radar

The Grand Island radar (KUEX), 39 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Adams

When
June 24, 3:00 PM CST
Where
Adams County, 3 mi E of Prosser
Measured
1 in hail
Reported by
Public
Coordinates
40.670, -98.513

Hail, Adams

When
June 24, 3:15 PM CST to 3:20 PM CST
Where
Adams County, 7.34 mi NNE of (Hsi)hastings Arpt
Measured
1.75 in hail
Property damage
$100,000
Reported by
Social Media
Coordinates
40.697, -98.371

Hail ranging from quarter to golf ball size was reported in the Hansen area.

Hail, Clay

When
June 24, 3:20 PM CST to 3:30 PM CST
Where
Clay County, Trumbull
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.680, -98.270

Thunderstorm Wind, Clay

When
June 24, 3:26 PM CST
Where
Clay County, Trumbull
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.680, -98.270

Wind gusts estimated to be near 60 MPH resulted in minor tree damage in town.

Thunderstorm Wind, Clay

When
June 24, 4:00 PM CST
Where
Clay County, 2 mi E of Edgar
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.370, -97.932

A wind gust of 58 MPH was measured by a mesonet station located 2 miles east of Edgar.

Thunderstorm Wind, Fillmore

When
June 24, 4:12 PM CST
Where
Fillmore County, 2.6 mi SW of Grafton
Measured
61 kt (70 mph) estimated gust
Property damage
$180,000
Reported by
Emergency Manager
Coordinates
40.600, -97.730

Wind gusts estimated to be near 70 MPH knocked three irrigation pivots over near Road H between Roads 5 and 6.

Thunderstorm Wind, Fillmore

When
June 24, 4:40 PM CST
Where
Fillmore County, 2 mi SW of Milligan
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
40.480, -97.407

Wind gusts estimated to be near 60 MPH resulted in minor tree damage near Road P and Road 23.

Thunderstorm Wind, Fillmore

When
June 24, 4:43 PM CST
Where
Fillmore County, 2.21 mi WSW of Exeter
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
40.640, -97.490

Wind gusts estimated to be near 60 MPH resulted in tree damage in the area. Some limbs were down on Highway 6 between Roads 18 and 19.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964020, 964021, 964022, 964023, 964026, 964027, 964029, 964030.